Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

February 6, 2008Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 6, 2008, 6:24 PM EST for Preston County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 6:24 PM EST (23:24 UTC)
Expired
Feb 6, 2008, 7:00 PM EST
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 6:34 PM ESTTSTM WND DMG5 Se Kingwood, WVTREE DOWN ON RT 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 062324
SVRPBZ
WVC077-070000-
/O.NEW.KPBZ.SV.W.0002.080206T2324Z-080207T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 700 PM EST

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGWOOD...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3963 7957 3944 7950 3935 7963 3950 7977
TIME...MOT...LOC 2324Z 234DEG 55KT 3951 7955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 4:42 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 6, 4:42 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EST WED FEB 6 2008

.SYNOPSIS...
ONCE THE COLD FRONT MOVES THROUGH THE UPPER OHIO
VALLEY...RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL GIVE WAY TO
GUSTY WINDS TONIGHT AND COLDER TEMPERATURES AND SCATTERED SNOW
SHOWERS FOR THURSDAY AND FRIDAY. A SECOND COLD FRONT WILL BRING
EVEN COLDER TEMPERATURES THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RECENT RADAR DATA COUPLED WITH NAM MODEL SOUNDINGS SHOW SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL MOVE THROUGH THE
UPPER OHIO VALLEY EARLY THIS EVENING UNTIL THE COLD FRONT PASSAGE.
THERE CAN STILL BE WIND GUSTS OF 30-40 MPH UNTIL THE EARLY HOURS
OF THURSDAY. BY THEN THE BOUNDARY LAYER WILL BE COLD ENOUGH THAT
ANY REMAINING PRECIPITATION WILL BE SCATTERED SNOW SHOWERS. MOST
PLACES WILL HAVE NO MORE THAN A DUSTING OF SNOW BUT THE RIDGES
COULD GET UP TO AN INCH OF SNOW ACCUMULATION. FORECASTED
TEMPERATURES WERE CLOSE TO A BLEND OF GFS AND NAM MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD WESTERLY FLOW WILL KEEP THE BOUNDARY LAYER DESTABILIZED...SO
THERE CAN STILL BE SCATTERED SNOW SHOWERS THIS PERIOD. TEMPERATURES
WERE CLOSE TO A BLEND OF GFS AND NAM MOS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON
FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING
THE WEEKEND. THIS SYSTEM WILL BRING THE LIKELIHOOD OF RAIN AND SNOW
SHOWERS FOR FRIDAY AND MUCH OF THE WEEKEND.

SURFACE HIGH PRESSURE WILL BUILD IN LATE SUNDAY AND MONDAY.
TEMPERATURES WILL DROP TO BELOW NORMAL FOR SUNDAY AND MONDAY AND
RETURN TO NEAR NORMAL BY MIDWEEK. THE NEXT SYSTEM WILL BRING A
CHANCE OF RAIN AND SNOW SHOWERS ON TUESDAY. DRY WEATHER IS EXPECTED
WEDNESDAY.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SURFACE LOW CURRENTLY OVER EASTERN OHIO WILL MOVE EASTWARD ACROSS PA
THIS EVENING. IFR CEILINGS AND VISIBILITIES WILL PERSIST ACROSS
NORTHWEST PA INCLUDING KFKL AND KDUJ THROUGH THE TAF PERIOD.
ACROSS THE REMAINDER OF THE FORECAST AREA...CONDITIONS WILL BE
PREDOMINATELY MVFR OCCASIONALLY LOWERING TO IFR.

ISOLATED THUNDERSTORMS WITH GUSTS TO AROUND 40KT AND SMALL HAIL ARE
EXPECTED EARLY THIS EVENING.

SCATTERED RAIN SHOWERS ACROSS THE REGION THROUGH LATE EVENING WILL
CHANGE OVER TO WIDELY SCATTERED SNOW SHOWERS LATE TONIGHT AS COLDER
AIR MOVES IN BEHIND SURFACE LOW. SOUTHWEST SURFACE WINDS ARE
EXPECTED TO GUST TO 30KT AT TIMES TONIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON
FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING
THE WEEKEND. MVFR/IFR CONDITIONS ARE LIKELY IN PRECIPITATION AND FOG
FOR FRIDAY AND MUCH OF THE WEEKEND.

SURFACE HIGH PRESSURE SHOULD BRING MAINLY VFR CONDITIONS LATE SUNDAY
INTO MONDAY WITH THE NEXT FRONT APPROACHING BY LATE MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 6, 4:50 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST WED FEB 6 2008

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-071000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
450 AM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-071000-
GARRETT-PRESTON-TUCKER-
450 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 6, 3:35 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EST WED FEB 6 2008

PAZ022-062130-
ARMSTRONG PA-
335 PM EST WED FEB 6 2008

...LINE OF THUNDERSTORMS...

LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTY...ARMSTRONG...

AT 328 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 9 MILES WEST OF FORD
CITY...OR ABOUT 3 MILES EAST OF SARVER...MOVING NORTHEAST AT 50 MPH.
THESE STORMS WILL CONTAIN BRIEF HEAVY DOWNPOURS...SMALL HAIL AND
WIND GUSTS IN EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  STRINGTOWN...LENAPE HEIGHTS...FORDVIEW...FORD CITY AND EAST
  KITTANNING

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 3:51 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EST WED FEB 6 2008

PAZ016-062130-
JEFFERSON PA-
351 PM EST WED FEB 6 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
JEFFERSON...

AT 345 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF DORA...OR ABOUT 3
MILES NORTHWEST OF DAYTON...MOVING NORTHEAST AT 50 MPH. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS IN
EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SUNRISE...DORA...REYNOLDSVILLE...ALLENS MILLS AND ANITA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:39 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EST WED FEB 6 2008

PAZ014-021-029-062345-
ALLEGHENY PA-BUTLER PA-WASHINGTON PA-
539 PM EST WED FEB 6 2008

...THUNDERSTORMS...

LINE OF THUNDERSTORMS MOVING THROUGH THE FOLLOWING
COUNTIES...WASHINGTON...ALLEGHENY AND BUTLER...

AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
AVELLA...MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL PRODUCE BRIEF
HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELFINWILD...ALLISON PARK...AVELLA...BURGETTSTOWN AND BUTLER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:41 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EST WED FEB 6 2008

OHZ041-062315-
COLUMBIANA OH-
541 PM EST WED FEB 6 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS MOVING THROUGH THE FOLLOWING
COUNTY...COLUMBIANA...

AT 536 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF LISBON...OR ABOUT
4 MILES EAST OF MILLPORT...MOVING NORTHEAST AT 45 MPH. THESE STORMS
WILL CONTAIN HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 45
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GUILFORD LAKE STATE PARK...LEETONIA...LISBON...SALEM AND COLEMAN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 6:06 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EST WED FEB 6 2008

MDZ001-WVZ023-041-070000-
GARRETT MD-PRESTON WV-TUCKER WV-
606 PM EST WED FEB 6 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...

AT 601 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF FELLOWSVILLE...MOVING
NORTHEAST AT 60 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS THAT
MAY CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...WILSON...ALTAMONT...ASHER GLADE AND AVILTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 6:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EST WED FEB 6 2008

PAZ014-022-030-070000-
ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
613 PM EST WED FEB 6 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS MOVING THROUGH WESTERN ARMSTRONG...NORTHERN
WESTMORELAND AND EASTERN BUTLER COUNTIES...

AT 606 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FREEPORT...OR
ABOUT 2 MILES SOUTHWEST OF NATRONA HEIGHTS...MOVING NORTHEAST AT 50
MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL AND WIND
GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...CROOKED CREEK LAKE PARK...STRINGTOWN...LENAPE HEIGHTS AND
  FORDVIEW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 10:57 PM ESTRiver Flood WatchPBZHancock61 hr
Feb 5, 10:57 PM ESTRiver Flood WatchPBZHancock13 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.